Kentucky, 2016Damaging Wind in Kentucky, June 14, 2016
June 14, 2016 · NWS JKL · 1 event in 1 county or zone
Isolated thunderstorms developed along the Cumberland Plateau and moved northeast in association with a warm front this afternoon. One of these storms was able to become strong enough to produce a severe wind gust near Eubank.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed along the Cumberland Plateau and moved northeast in association with a warm front this afternoon. One of these storms was able to become strong enough to produce a severe wind gust near Eubank.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 14, 3:36 PM EST, 27 minutes earlier.
Area forecast discussion, Jun 14, 3:36 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
436 PM EDT TUE JUN 14 2016
.SHORT TERM...(This evening through Wednesday night)
Issued at 436 PM EDT TUE JUN 14 2016
As a weak surface boundary continues its slow retreat north, warm
humid air has continued to fill into the region throughout the
afternoon. This moist air mass in conjunction with ample diabatic
heating has provided just enough destabilization for convection to
develop and persist from the Cumberland Plateau into the I-75
corridor. Although deep layer shear is weak, ample instability, high
PWATs, and weak steering flow will provide an environment
supportive of heavy downpours and flash flooding. As evening
approaches, this convection should begin to weaken and dissipate
with the lack of available instability.
With the front expected to make its departure from the CWA late
Tuesday night into Wednesday morning, most of the area should be
placed in the warm sector, setting the stage for another round of
showers and thunderstorms Wednesday afternoon. Temperatures
should be able to reach the low to mid 80s with dewpoints edging
into the low 70s, providing substantial CAPE edging into the 2000
J/kg range for the afternoon. Although this event looks
thermodynamically decent, upper level support is lacking and
uncertainty regarding shortwave placement and timing of passage is
a concern. Currently the NAM is a little bit more ambitious than
the GFS and European solutions with bringing the shortwave further
West, and as such presents a higher convective signal than the
other models. That being said, it will not take much to initiate
convection tomorrow given the available instability and storms
will likely become diurnally driven. An overall lack of deep layer
shear and weak steering flow will restrict convection from
becoming organized, however areas in proximity to convection will
face a possible flash flood risk as PWATS edge toward the 2 inch
threshold. In addition to this flooding risk, DCAPE values
exceeding 1000 J/kg will support the possibility of damaging winds
with some storms as they become outflow dominant.
.LONG TERM...(Thursday through Tuesday)
Issued at 330 PM EDT TUE JUN 14 2016
At upper levels, a shortwave trough and low will drop south-
southeast from the Great Lakes across West Virgina towards the
Atlantic Ocean Thursday and Friday. Models are in agreement with
the path of the low staying east of Kentucky but shortwave energy
will be a factor in terms of storm chances. The upper low will
move offshore by Friday evening allowing for the upper ridge to
become strongly positively tilted and build into the region by
Saturday. This ridge will remain over Kentucky keeping things dry
through Monday night. Rain chances increase on Tuesday as a broad
upper trough starts digging southward from southeast Canada, fighting
against the upper ridge.
At the surface, a cold front will be exiting the region Thursday
morning with some showers possibly lingering into Thursday
afternoon. There may be a brief reprieve from the rain activity
Thursday night, before the upper low skirts by Eastern Kentucky
Friday morning bringing additional rain and storm chances. A
drier and cooler airmass (high pressure) will move into the
region behind the frontal boundary, setting the stage for
beautiful weather through Monday. Moisture and rain chances
increase from the north on Tuesday as a frontal boundary drops
southward toward Kentucky.
Temperatures will be coolest on Friday before moderating back
into the upper 80s by Monday. Morning ridge/valley splits are
likely over the weekend with high pressure in place.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 304 PM EDT TUE JUN 14 2016
VFR conditions expected to generally remain intact through the
period. Isolated to scattered showers and thunderstorms should
largely reside south and west of all TAF sites, with SME standing
the best chances of seeing TSRA/CB this afternoon and early
evening. LOZ may also see a brief period of nearby storms through
early this evening, while remaining sites look to remain dry at
this time. Temporary reductions to VFR visibility/ceilings will
be possible, but low overall coverage of storms bodes low
confidence for including any sub-VFR criteria for now. SME/LOZ
could also see conditions deteriorate later tonight into early
Wednesday morning given the longer residence time of greater
surface moisture values, but will wait and see how shower and
thunderstorm activity materializes the rest of today as a warm
frontal boundary lifts north. Winds will generally remain out of
the south to southeast at less than 5 knots.
&&
.JKL Watches/Warnings/Advisories...
None.
&&
SHORT TERM...GOUDEAU/GUSEMAN
LONG TERM...JVM
AVIATION...GUSEMAN
Hazardous weather outlook, Jun 14, 3:19 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
419 PM EDT TUE JUN 14 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-152330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
419 PM EDT TUE JUN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.
THUNDERSTORMS WILL OCCUR NEAR THE TENNESSEE STATE LINE...ESPECIALLY
IN LOCATIONS WEST OF INTERSTATE 75. SOME OF THESE STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL AND BRIEF GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES ACROSS ALL OF EASTERN
KENTUCKY FROM WEDNESDAY THROUGH FRIDAY EVENING. SOME OF THESE
THUNDERSTORMS ON WEDNESDAY AFTERNOON AND WEDNESDAY EVENING AS WELL
AS ON THURSDAY COULD PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JP/GUSEMAN
In the hours before
Special weather statement, Jun 14, 2:57 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT TUE JUN 14 2016
KYZ079-083-142030-
WAYNE-PULASKI-
357 PM EDT TUE JUN 14 2016
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...PULASKI...
AT 356 PM EDT...A STRONG THUNDERSTORM WAS OVER STEUBENVILLE...OR OVER
MONTICELLO...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MONTICELLO...BURNSIDE...TATEVILLE...NAOMI...FRAZER...DELTA...
MILL SPRINGS...OIL VALLEY...GREGORY...FAUBUSH...BARRIER...BETSEY...
KIDDER...GENERAL BURNSIDE S.P....BRONSTON...PARNELL...NANCY...
STEUBENVILLE...QUINTON AND COOPER.
THIS INCLUDES LOUIS B. NUNN PARKWAY
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3696 8493 3695 8490 3700 8484 3703 8489
3712 8483 3698 8454 3673 8479 3684 8500
TIME...MOT...LOC 1956Z 212DEG 15KT 3687 8483
DJSpecial weather statement, Jun 14, 3:51 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
451 PM EDT TUE JUN 14 2016
KYZ080-084-085-142130-
LAUREL-WHITLEY-MCCREARY-
451 PM EDT TUE JUN 14 2016
...A STRONG THUNDERSTORM WILL AFFECT LAUREL...WHITLEY...MCCREARY...
AT 451 PM EDT...A STRONG THUNDERSTORM WAS OVER CUMBERLAND FALLS
S.P.... OR 9 MILES NORTHEAST OF WHITLEY CITY...MOVING NORTHEAST AT
10 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GROVE...VOX...BEULAH HEIGHTS...RYE...KRUPP...YOUNGS CREEK...
HOLLY BAY REC.
AREA...FABER...CUMBERLAND FALLS S.P....WALDEN...WOODBINE...HONEYBEE...CLIO...
DEERING...HUXLEY...BARK CAMP...BARTON...PARKERS LAKE...ROCKCASTLE SPRINGS
AND DUCKRUN.
THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE
MARKERS 18 AND 27.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3683 8449 3695 8439 3696 8436 3697 8434
3699 8435 3700 8431 3702 8433 3703 8431
3705 8432 3708 8429 3693 8408 3690 8408
3688 8407 3671 8433
TIME...MOT...LOC 2051Z 221DEG 10KT 3683 8435
DJThunderstorm Wind, Pulaski
- When
- June 14, 4:03 PM EST
- Where
- Pulaski County, 2 mi ENE of Pulaski
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.231, -84.596
A trained spotter observed downed trees southeast of Eubank.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 14 to 16, 20161 death · 30 injured · 3 events
- Heat in Texas, June 14 to 16, 20162 deaths · 8 injured · 4 events
- Heat in Arkansas, June 14 to 17, 20161 death · 1 event
- Wildfire in New Mexico, June 14 to 24, 2016$10 million · 1 event
- Heat in Illinois, June 14, 201610 injured · 1 event
- Flash Flooding and Flood in Iowa, June 14 to 15, 2016$205,000 · 65 kt wind · 18 events
- Tornadoes and Flash Flooding in Minnesota, June 14, 2016$107,000 · EF0 · 21 events
- Hail and Damaging Winds in Georgia, June 14 to 16, 2016$130,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Iowa, June 14 to 15, 2016$27,000 · 1.75 in hail · 21 events
- Tornado and Flash Flood in Iowa, June 14, 2016$26,000 · EF0 · 13 events
- Heat in Alabama, June 14, 20163 injured · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 14 to 15, 201652 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629963.